Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX

May 28, 2015Jeff Davis County, Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2015, 1:22 PM CDT for Jeff Davis County, Pecos County, Reeves County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2015, 1:22 PM CDT (18:22 UTC)
Expired
May 28, 2015, 2:15 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jeff Davis County, TX, Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2845 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS54 KMAF 281822
SVRMAF
TXC243-371-389-281915-
/O.NEW.KMAF.SV.W.0174.150528T1822Z-150528T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
  WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 215 PM CDT

* AT 119 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF BALMORHEA...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SARAGOSA...TOYAH...VERHALEN AND TOYAH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 3139 10372 3132 10327 3082 10325 3085 10402
      3104 10409
TIME...MOT...LOC 1821Z 243DEG 28KT 3108 10379

HAIL...1.00IN
WIND...60MPH

$$

DH
1 follow-up statement
948 
WWUS54 KMAF 281853
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT THU MAY 28 2015

TXC243-371-389-281915-
/O.CON.KMAF.SV.W.0174.000000T0000Z-150528T1915Z/
PECOS TX-REEVES TX-JEFF DAVIS TX-
153 PM CDT THU MAY 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
JEFF DAVIS...SOUTHERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL
215 PM CDT...

AT 149 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF TOYAH LAKE...AND MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TOYAH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 3139 10372 3132 10327 3082 10325 3085 10402
      3104 10409
TIME...MOT...LOC 1853Z 229DEG 19KT 3126 10348

HAIL...1.00IN
WIND...60MPH

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:35 PM CDT, 47 minutes earlier.

Area forecast discussion, May 28, 12:35 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 PM CDT Thu May 28 2015

.DISCUSSION...

&&

.AVIATION...
Expect thunderstorm development will continue to expand through
the afternoon... have included mention in most TAFs. Very gusty
wind... hail... and MVFR cigs possible near any storm. Otherwise
expect a return of stratus overnight.

&&

PREV DISCUSSION... /ISSUED 408 AM CDT Thu May 28 2015/

DISCUSSION...

Storms have quieted down this morning after a fairly active
Wednesday evening. Looking for a repeat this afternoon with
possibly more widespread convection than what we saw yesterday. A
dampening upper trough will provide enough lift for showers and
thunderstorms to develop as it moves across the region later today.
The dryline will be held back west across SE NM again today with
dewpoints in the mid to upper 60s east of the boundary. Sfc heating
combined with a moist environment will lead to a strong instability
axis developing across the Permian Basin and SE NM south to the Big
Bend. CAPE values are expected to exceed 3000 J/kg with lapse rates
near 8 C/km. Deep layer shear near 35 kts will be more than enough
to support organized convection across the area. Several clusters of
strong to severe thunderstorms are expected to develop during the
afternoon with large hail and damaging winds being the main threats.
These clusters may eventually form into one larger complex and move
east across the region overnight. Heavy rain and localized flooding
will also be a possibility due to a mostly saturated ground and
PWATs climbing over an inch.

Friday should be mostly dry and very warm as we await a cold front
moving south across the Plains. This front will arrive Friday night
and Saturday morning with another round of showers and
thunderstorms. Models are hinting that a convective system will form
across the TX Panhandle Friday night and sweep across the northern
half of the area. Could see more severe weather and almost certainly
some heavy rain with this system. A Flash Flood Watch may be needed
if model trends continue. This convection will likely give the front
an extra push into the Lower Trans Pecos and Big Bend. For this
reason will carry highest PoPs in these areas for Saturday
afternoon. Temperatures will cool well below normal Saturday
afternoon with highs mostly in the 70s and 80s.

Long term models are showing an upper level pattern change beginning
early next week. An upper ridge, albeit weak, looks to build in from
the west. If this holds, our region along with the rest of the
Southern Plains will get a break from precipitation. A few
isolated storms can't be ruled out but the majority of us will
stay dry. Temperatures will also be on the way up with highs
likely pushing well into the 90s.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 28, 3:00 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 AM CDT THU MAY 28 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
300 AM CDT THU MAY 28 2015 /200 AM MDT THU MAY 28 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AND TONIGHT...ESPECIALLY
OVER THE UPPER COLORADO RIVER VALLEY.  ANY STORMS THAT DO DEVELOP WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
VERY HEAVY RAINFALL.  A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS CAN BE EXPECTED INTO THE WEEKEND...ESPECIALLY FRIDAY NIGHT
AND SATURDAY.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL.  A FEW
STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A TORNADO OR TWO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 28, 1:04 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
104 PM CDT THU MAY 28 2015

TXZ058-074-281830-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
104 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 130
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF BALMORHEA AT 103
PM CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS TO
50 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3131 10385 3126 10357 3103 10357 3087 10399
      3101 10411
TIME...MOT...LOC 1803Z 231DEG 24KT 3102 10396

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:29 PM CDTTornado WarningMAFPecos, Reeves31 min
May 27, 7:59 PM CDTTornado Warning Tornado observedMAFPecos46 min
May 27, 8:13 PM CDTSevere Thunderstorm WarningMAFGaines47 min
May 27, 8:35 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves55 min
May 27, 8:45 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 27, 8:55 PM CDTTornado WarningMAFPecos21 min
May 27, 9:00 PM CDTSevere Thunderstorm WarningMAFGaines12 min
May 27, 9:25 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin27 min
May 27, 9:30 PM CDTFlash Flood WarningMAFPecos, Reeves4 hr
May 27, 9:34 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves56 min
May 27, 9:41 PM CDTSevere Thunderstorm WarningMAFPecos41 min
May 27, 10:32 PM CDTSpecial Weather StatementMAFScurry28 min
May 28, 1:04 PM CDTSpecial Weather StatementMAFReeves26 min
May 28, 1:30 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines45 min
May 28, 1:49 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
May 28, 2:01 PM CDTSpecial Weather StatementMAFAndrews29 min
May 28, 2:08 PM CDTFlash Flood WatchMAFCrane, Ector, Glasscock, Midland, Pecos, Reagan and 2 more8 hr
May 28, 2:17 PM CDTSpecial Weather StatementMAFReeves13 min
May 28, 2:20 PM CDTSpecial Weather StatementMAFYoakum25 min
May 28, 2:27 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward63 min
May 28, 2:42 PM CDTSpecial Weather StatementMAFReeves33 min
May 28, 2:46 PM CDTSpecial Weather StatementMAFDawson29 min
May 28, 2:54 PM CDTSpecial Weather StatementMAFAndrews, Dawson21 min
May 28, 3:24 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves66 min
May 28, 3:30 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson45 min
May 28, 3:40 PM CDTTornado Warning Tornado observedMAFBorden35 min
May 28, 4:00 PM CDTTornado Warning Tornado observedMAFBorden30 min
May 28, 4:17 PM CDTFlash Flood WarningMAFEctor3 hr
May 28, 4:18 PM CDTSpecial Weather StatementMAFReeves27 min
May 28, 4:27 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry48 min
May 28, 4:31 PM CDTSpecial Weather StatementMAFCrane29 min
May 28, 4:36 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 28, 4:40 PM CDTSpecial Weather StatementMAFMidland50 min
May 28, 4:48 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
May 28, 5:05 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton55 min
May 28, 5:09 PM CDTSpecial Weather StatementMAFUpton51 min
May 28, 5:14 PM CDTSpecial Weather StatementMAFScurry31 min
May 28, 5:17 PM CDTSpecial Weather StatementMAFReeves28 min
May 28, 5:26 PM CDTSpecial Weather StatementMAFPecos34 min
May 28, 5:33 PM CDTSevere Thunderstorm WarningMAFPecos57 min
May 28, 5:33 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson20 min
May 28, 5:37 PM CDTSpecial Weather StatementMAFPecos23 min
May 28, 5:42 PM CDTFlash Flood WarningMAFCrane, Pecos, Upton3 hr
May 28, 6:06 PM CDTSpecial Weather StatementMAFGlasscock39 min
May 28, 6:17 PM CDTSpecial Weather StatementMAFPecos28 min
May 28, 6:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
May 28, 6:29 PM CDTFlash Flood WarningMAFHoward, Mitchell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.